Kentucky, 2004

Flash Flood in Kentucky, May 19, 2004

May 19, 2004 · NWS ILN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 3:39 AM EST, 51 minutes earlier.

Area forecast discussion, May 19, 3:39 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
439 AM EDT WED MAY 19 2004

.DISCUSSION...
CURRENT SFC ANALYSIS INDCG FRNTL BNDRY BISECTING FCST AREA ATTM.
SHRA/TSTM ACTIVITY HAS GRADUALLY DECLINED OVER LAST FEW HOURS...WITH
MAIN LINE OF CONVECTION EXTENDING ALONG INSTABILITY AXIS FROM NEAR
PMH SW INTO CNTRL KY.  SCATTERED SHRA WITH EMBEDDED TSTMS ELSEWHERE
THIS MRNG.

FIRST ISSUE THIS MRNG CENTERS ON FLOOD WATCH.  WITH CONVECTION
DECREASING IN COVERAGE AND INTENSITY...HAVE DECIDED TO DROP FLOOD
WATCH FOR ALL BUT CNTRL OH.  HEAVIEST RAIN LAST EVNG INTO THE
OVERNIGHT FELL IN AN ARC FROM NEAR DAYTON EAST ACRS PICKAWAY...
FAIRFIELD AND HOCKING COS.  RADAR ESTIMATED 3-4 INCHES SE OF
CMH...WHICH HAS CONTRIBUTED TO FLOODING OF ROADWAYS AND QUICK RISES
ON CREEKS AND STREAMS.  ANY ADDL RAINFALL THIS MRNG WILL EXACERBATE
ANY EXISTING FLOODING PROBLEMS.  S/WV NOTED ON WATER VAPOR IMAGERY
MOVNG INTO WESTERN FCST AREA ATTM AND CONVECTION WILL REMAIN
POSSIBLE UNTIL S/WV MOVES EAST OF REGION BY LATE MRNG.  WITH THIS IN
MIND...HAVE EXTENDED FLOOD WATCH FOR CNTRL OH UNTIL NOON.
SHRA/TSTMS WILL REMAIN POSSIBLE INTO THE AFTN...BUT ACTIVITY WILL
BECOME MORE SCATTERED AS LITTLE IN WAY OF FORCING FOR AFTN.  REGION
SLGT RISKED FOR SVR TODAY...BUT FEEL GREATEST CONCERN FOR ANY SVR WX
WILL BE ALONG AND SOUTH OF OHIO RIVER WHERE BOTH INSTABILITY AND LO
LVL CONV WILL BE BETTER.  MEAN 850-300 MB WIND INDCG MCS CURRENTLY
OVER MISSOURI WILL LKLY DROP SE INTO CNTRL KY LATER THIS MRNG.

FRNTL BNDRY WILL LIFT BACK NORTH OF REGION TONIGHT IN RESPONSE TO
STRONG SFC LO TRACKING INTO CNTRL PLAINS.  OTHER THAN FEW LINGERING
SHRA/TSTMS THIS EVNG...SHOULD BE MAINLY DRY OVERNIGHT WITH LITTLE IN
WAY OF FORCING OR INSTABILITY.  FCST AREA BACK INTO WARM SECTOR
THURS AS UPR RIDGE BECOMES EASTABLISHED ACRS OH VLY AND FRNTL BNDRY
LIFTS INTO LWR GRT LKS.  HAVE KEPT 30 POPS FOR MAINLY AFTN
CONVECTION IN WARM HUMID AIRMASS.

ETA/GFS INDCG BIG DIFFERENCE IN LOCATION OF FRNTL BNDRY THURS
NIGHT.  ETA DROPPING BNDRY INTO NRN FCST AREA WITH YET ANOTHER MCS
PROGGED TO RIDE THE TOP OF THE RIDGE AND THRU NRN/CNTRL INDIANA AND
OHIO.  GFS KEEPING FRNTL BNDRY AND MCS FURTHER NORTH ACRS LWR
MICHIGAN AND LK ERIE.  WITH UNCERTAINTY BTWN MODELS...HAVE LEFT 30
POSP ACRS NRN 1/2 FCST AREA FOR THURS NIGHT...WITH DRY WX ACRS SRN
FCST AREA.  FCST AREA SOLIDLY IN WARM SECTOR FOR FRI/SAT AS BNDRY
REMAINS NORTH OF REGION.  THIS WILL KEEP HOT HUMID WX ACRS REGION.

TEMPS...AMOUNT OF CLOUD COVER AND CONVECTION TODAY WILL BE
DETERMINING FACTOR ON HOW WARM TEMPS GET.  AM OPTIMISTIC THAT MUCH
OF REGION WILL SEE SOME SUN TODAY...AND HAVE GONE CLOSER TO WARMER MET
GUID.  TEMPS BACK INTO 80S THURS AS UPR RIDGE ESTABLISHES ACRS
REGION.  850 TEMPS NEAR 18C FOR FRI SUGGEST POTENTIAL FOR U80S...
ESPECIALLY ACRS SRN FCST AREA.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 12 PM EDT WEDNESDAY FOR ZONES
OHZ054>056-063>065-074.

&&

RYAN
Hazardous weather outlook, May 19, 4:01 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT WED MAY 19 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-191100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
501 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...AND A FEW STORMS MAY
BECOME SEVERE...ESPECIALLY ACROSS SOUTHERN OHIO AND NORTHERN
KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL REMAIN ACROSS THE LOWER GREAT LAKES THROUGH THE
WEEKEND.  THIS WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS
ACROSS THE OHIO VALLEY INTO EARLY NEXT WEEK.  SOME OF THESE STORMS
COLULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RYAN

In the hours before

Local storm report, May 18, 11:16 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1216 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLOOD            2 N SOUTH BLOOMFIELD    39.74N 82.99W
05/18/2004                   PICKAWAY           OH   LAW ENFORCEMENT

            NUMEROUS ROADS WITH HIGH WATER IN THE NORTHERN PORTION OF
            THE COUNTY

&&

RLG
Local storm report, May 18, 11:20 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1220 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLOOD            5 SSE LANCASTER         39.66N 82.56W
05/18/2004                   FAIRFIELD          OH   LAW ENFORCEMENT

            HIGH WATER SIGNS ON HARBURG RD

&&

RLG
Local storm report, May 18, 11:22 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1218 AM     FLASH FLOOD      1 N LOGAN               39.55N 82.40W
05/19/2004                   HOCKING            OH   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN NORTHERN PORTION OF COUNTY

&&

RLG
Local storm report, May 18, 11:34 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1234 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1227 AM     FLOOD            2 N TROTWOOD            39.83N 84.30W
05/19/2004                   MONTGOMERY         OH   LAW ENFORCEMENT

            HIGH WATER SIGNS BOULDER AND WEBSTER ST

&&

RLG
Local storm report, May 18, 11:38 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     FLOOD            1 N XENIA               39.70N 83.94W
05/19/2004                   GREENE             OH   LAW ENFORCEMENT

            HIGH WATER CLIFTON AND LARKIN RD AND SR 380 AND
            WASHINGTON RD

&&

RLG
Local storm report, May 19, 12:09 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
109 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0106 AM     FLOOD            5 SSW LANCASTER         39.66N 82.64W
05/19/2004                   FAIRFIELD          OH   LAW ENFORCEMENT

            HIGH WATER SIGNS ON SEVERAL ROADS

&&

RLG

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bracken

When
May 19, 4:30 AM EST to 5:30 AM EST
Where
Bracken County, Augusta
Reported by
POST OFFICE
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

State Route 8 was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400734.